Alert archive / Wisconsin / Wind Chill Advisories in 2016

Wind Chill Advisory 3, NWS La Crosse, WI

January 12, 20167 counties in Wisconsin

NWS La Crosse, WI issued this wind chill advisory at Jan 12, 2016, 2:53 PM CST for 7 counties in Wisconsin. It took effect at Jan 12, 2016, 9:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2016, 2:53 PM CST (20:53 UTC)
In effect from
Jan 12, 2016, 9:00 PM CST
Expired
Jan 13, 2016, 3:15 AM CST
In force
6 hr
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI, Taylor County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 78 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WWUS43 KARX 122053
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
253 PM CST TUE JAN 12 2016

...MORE BITTERLY COLD WIND CHILLS EXPECTED TONIGHT...

.EVEN THOUGH WINDS ARE EXPECTED TO GET WEAKER TONIGHT...SUB ZERO
TEMPERATURES AND WIND WILL STILL CREATE WIND CHILLS OF 20 TO 30
BELOW ZERO AT TIMES. CAUTION SHOULD BE USED IF YOU HAVE OUTDOOR
PLANS AT ALL TONIGHT. BE SURE TO COVER EXPOSED SKIN AND LIMIT TIME
OUTDOORS IF POSSIBLE.

WIZ017-029-033-034-042>044-130400-
/O.NEW.KARX.WC.Y.0003.160113T0300Z-160113T1500Z/
TAYLOR-CLARK-TREMPEALEAU-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
253 PM CST TUE JAN 12 2016

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST
WEDNESDAY. 

* EXPECT WIND CHILLS TO RANGE FROM 15 BELOW TO 30 BELOW ZERO...
  WITH THE COLDEST WIND CHILLS OCCURRING DURING MID TO LATE
  EVENING TONIGHT.

* THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 
  MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

SHEA
2 follow-up statements
770 
WWUS43 KARX 130302
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
902 PM CST TUE JAN 12 2016

...BITTERLY COLD WIND CHILLS TONIGHT...

.DESPITE RELATIVELY LIGHT WINDS...THE COMBINATION OF THAT AND SUB
ZERO TEMPERATURES WILL RESULT IN WIND CHILLS OF 20 TO 30 BELOW
ZERO AT TIMES. CAUTION SHOULD BE USED IF YOU HAVE OUTDOOR PLANS TONIGHT.
BE SURE TO COVER EXPOSED SKIN AND LIMIT TIME OUTDOORS IF POSSIBLE.

WIZ017-029-033-034-042>044-131115-
/O.CON.KARX.WC.Y.0003.000000T0000Z-160113T1500Z/
TAYLOR-CLARK-TREMPEALEAU-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
902 PM CST TUE JAN 12 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
WEDNESDAY...

* EXPECT WIND CHILLS FROM 15 TO 30 BELOW ZERO THROUGH EARLY
  WEDNESDAY MORNING...WITH THE COLDEST WIND CHILLS OCCURRING
  AROUND LATE THIS EVENING.

* THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 
  MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$
443 
WWUS43 KARX 130915
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CST WED JAN 13 2016

...WIND CHILL ADVISORY CANCELLED...

.WITH CLOUDS MOVING INTO CENTRAL WISCONSIN TOWARD SUNRISE...
TEMPERATURES WILL GRADUALLY RISE. IN ADDITION...THE RELATIVELY
CALM WINDS ARE CAUSING LITTLE ADDITIONAL COOLING. DUE TO THIS...
THE WIND CHILL ADVISORY HAS BEEN CANCELLED EARLY.

WIZ017-029-033-034-042>044-131015-
/O.CAN.KARX.WC.Y.0003.000000T0000Z-160113T1500Z/
TAYLOR-CLARK-TREMPEALEAU-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
315 AM CST WED JAN 13 2016

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS CANCELLED THE WIND
CHILL ADVISORY. 

TEMPERATURES ARE EXPECTED TO SLOWLY RISE TOWARD SUNRISE AS CLOUDS
MOVE INTO THE REGION. DUE TO THIS...THE WIND CHILL ADVISORY HAS
BEEN CANCELLED EARLY.

$$

BOYNE

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 11:45 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 12, 11:45 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 AM CST TUE JAN 12 2016

.UPDATE...
ISSUED AT 1145 AM CST TUE JAN 12 2016

A FEW LOCATIONS IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA STILL
HITTING WIND CHILL ADVISORY CRITERIA BUT WITH WINDS WEAKENING AS THE
DAY WEARS ON...WILL GO AHEAD AND LET ADVISORY EXPIRE AT 12 NOON.
COORDINATED WITH SURROUNDING NWS OFFICES AS WELL.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 351 AM CST TUE JAN 12 2016

WITH THE VISIBILITIES ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA SHOWING IMPROVEMENT DURING THE PAST HOUR...PLAN ON DROPPING
THE WINTER WEATHER ADVISORY AT 4 AM.

WHILE THE VISIBILITIES HAVE BEEN IMPROVING THE COMBINATION
NORTHWEST WINDS AT 15 TO 25 MPH AND FALLING TEMPERATURES...WIND
CHILLS ACROSS MUCH OF THE AREA ARE ALREADY IN THE 15 TO 25 BELOW
RANGE. SINCE THESE COLD WIND CHILLS INCLUDE PARTS OF CENTRAL AND
SOUTHWEST WISCONSIN AND NORTHEAST IOWA THAT WERE NOT ALREADY IN
THE WIND CHILL ADVISORY...DECIDED TO INCLUDE SOME MORE COUNTIES TO
THE ADVISORY.

FOR TONIGHT...BOTH THE NAM AND GEM SUGGEST THAT A NARROW BAND OF
LIGHT SNOW WILL DEVELOP ACROSS NORTH CENTRAL AND EAST CENTRAL
IOWA. THIS IS ASSOCIATED WITH THE SHORT WAVE TROUGH CURRENTLY
MOVING OVER NORTHERN IDAHO. EVEN THOUGH THE GFS DOES NOT HAVE ANY
PRECIPITATION...ITS SOUNDINGS AT WATERLOO AND MASON CITY SHOW THAT
THE AIR MASS WILL SATURATE UP TO 10K FEET AND THERE WILL BE SOME
WEAK OMEGA BELOW 5K FEET. THIS WOULD SUGGEST THAT THERE WOULD BE
THE POTENTIAL FOR SOME LIGHT SNOW. DUE TO THIS RAISED THE
PRECIPITATION CHANCES UP TO 20 PERCENT IN CHICKASAW...FLOYD...
AND MITCHELL COUNTIES BETWEEN MIDNIGHT AND 6 AM.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 351 AM CST TUE JAN 12 2016

FROM WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT...THE 12.00Z MODELS
CONTINUE TO SHOW THAT STRONG WARM AIR ADVECTION WILL DEVELOP
ACROSS THE AREA. THIS IS IN RESPONSE TO A SOUTHERN STREAM SHORT
WAVE TROUGH APPROACHING THE AREA FROM THE CENTRAL AND NORTHERN
PLAINS. THE NAM CONTINUES TO SHOW THAT THE LAYER BELOW 1500 FEET
WILL REMAIN SATURATED AND THERE IS SOME WEAK OMEGA IN THIS LAYER.
WITH THE SOUNDINGS SHOWING THE LOSS OF THE ICE DURING THE EVENING.
IT CONTINUES TO LOOK LIKE THERE WOULD BE A TRANSITION FROM
FLURRIES AND LIGHT SNOW TO FREEZING DRIZZLE. MEANWHILE THE GFS
SHOWS A SHALLOW LAYER OF MOISTURE WITH A DRY AIR NEAR THE SURFACE.
ITS SOUNDINGS SUGGEST THAT THE TEMPERATURE AND DEW POINTS ARE
RISING AT THE SAME RATE. IF THIS OCCURS...IT WOULD DETER THE
DEVELOPMENT OF THE FREEZING DRIZZLE AND LIGHT SNOW UNTIL IT GETS
EAST OF INTERSTATE 94. FOR NOW...WILL JUST CONTINUE WITH THE
SLIGHT CHANCE OF SNOW ON WEDNESDAY AFTERNOON AND THEN TRANSITION
TO FREEZING ON WEDNESDAY NIGHT AND THEN HAVE THE FREEZING DRIZZLE
LINGER NORTH OF INTERSTATE 94 ON THURSDAY.

ON THURSDAY NIGHT...THERE IS CONCERN THAT THE MODELS ARE TOO COLD
WITH THE LOW TEMPERATURES. THE OPERATIONAL GFS...ECMWF...GEM...
AND NAM ARE SHOWING THAT THE AREA WILL DECOUPLE DURING THE EVENING
AND THIS ALLOWS THE TEMPERATURES TO FALL INTO THE TEENS AND LOWER
20S. HOWEVER MANY OF THE MESO MODELS SHOW THAT THE AREA REMAINS IN
THE WARM SECTOR OF THIS SYSTEM AND THEY SUGGEST THAT THERE WILL BE
MORE CLOUD COVER. THE SPC SREF PLUMES SUGGEST THAT THE MODEL BLEND
MAY BE TOO COLD BY 5 TO 8F. FOR NOW...MADE NO CHANGE TO THE MODEL
BLEND AND WILL JUST CONTINUE TO MONITOR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1127 AM CST TUE JAN 12 2016

VFR CONDITIONS WILL PREVAIL THROUGH THE DAY AS ARCTIC HIGH PRESSURE
CONTINUES TO BUILD IN. STEADY NORTHWEST WINDS STILL PRODUCING SOME
BLOWING SNOW ACROSS RUNWAYS BUT WINDS SHOULD BE DIMINISHING AS DAY
WEARS ON.

FOCUS SHIFTS BACK TO THE WEST AS WARM AIR ADVECTION ACTUALLY RETURNS
LATER TONIGHT...AHEAD OF NEXT SHORT WAVE. LIFT WILL GRADUALLY WORK
EAST AND LEAD TO SATURATION LATE TONIGHT. ADDED SOME MVFR CEILINGS
AND VISIBILITIES LATE IN FORECAST PERIOD AS THIS PROCESS ADVECTS
IN...BUT DETAILS...INCLUDING IMPACT FROM SNOW...WILL HAVE TO BE
WORKED OUT IN NEXT FEW FORECASTS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE
MN...NONE
IA...NONE

&&

UPDATE...SHEA
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...SHEA
Hazardous weather outlook, Jan 12, 2:48 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CST TUE JAN 12 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-041-
053>055-061-131200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
248 PM CST TUE JAN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO WESTERN WISCONSIN.

.DAY ONE...TONIGHT

WIND CHILLS WILL RANGE FROM 10 TO 25 BELOW TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BESIDES A LITTLE LIGHT SNOW OR FLURRIES ON WEDNESDAY...
FREEZING DRIZZLE IS POSSIBLE ACROSS PARTS OF THE AREA ON
WEDNESDAY NIGHT INTO THURSDAY.

MORE BITTERLY COLD TEMPERATURES AND WIND CHILLS ARE EXPECTED THIS
WEEKEND AS WELL.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-033-034-042>044-131200-
TAYLOR-CLARK-TREMPEALEAU-JACKSON-MONROE-JUNEAU-ADAMS-
248 PM CST TUE JAN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL
WISCONSIN...NORTH CENTRAL WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR WIND CHILLS OF 20 TO 30
BELOW ZERO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BESIDES A LITTLE LIGHT SNOW OR FLURRIES ON WEDNESDAY...
FREEZING DRIZZLE IS POSSIBLE ACROSS PARTS OF THE AREA ON
WEDNESDAY NIGHT INTO THURSDAY.

MORE BITTERLY COLD TEMPERATURES AND WIND CHILLS ARE EXPECTED THIS
WEEKEND AS WELL.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE/SHEA

Nearby

Wind Chill Advisories in Wisconsin, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.